Stadol and Migraines

James Howard jmhoward at sprynet.com
Tue Jun 17 10:10:05 EST 1997


F. Frank LeFever wrote:
"Theory-shmeory: do you have any data on DHEA/migraine correlations? e.g. increased migraine in people with 
elevated natural DHEA, or longitudinal studies with some temporal relationship between endogenous DHEA 
fluctuations and migraine onset?  I'm not asserting there is no relationship, but so far see no reason to take 
the time to read the theory."

James Howard responds:
To date, no one has investigated the levels of DHEA in migraines.  This is my theory of migraines.  Now, if my 
very brief explanation of the relationship of stadol and DHEA, to which you responded, has not interested you 
enough to read my theory, so be it.

Mr. LeFever wrote:
"For what  its worth (sample size N = 1), I have had classical migraine (fortification spectra, etc.) at 
relatively low frequency: late teens through 20's, maybe 2 in 2-3 yrs?  Gradually increasing to perhaps 2-3 
per year during period when endogenous DHEA declines in most men."

James Howard responds:
According to "Basic & Clinical Pharmacology," 6th. Edition, 1995, page 270, "The disease [migraine] is 
familial in 60-80% of patients, more common in women, and usually has its onset in early adolescence through 
young adulthood, waning with advancing years."  Based on your foregoing statement, you are aware of this in 
that DHEA does decline with age, starting in young adulthood.  When I decided to consider a theory of 
migraines, I had to deal with the most common epidemiology.  As in many diseases, not all people fit the 
general pattern; perhaps you are different, but your single experience does not necessarily refute my theory

Mr. LeFever wrote:
"I've been taking somewhat more than recommended doses daily for well over half a year, with no obvious 
increase in migraine frequency."
"(n.b.: I've had no real HEADACHE for decades, because I promptly chew up 2-3 Cafergot tablets before the 
fortification spectra pass)"

James Howard responds:
I am guessing that you intended to mean that you are taking DHEA, in the foregoing sentence.  Consider this, 
also from "Basic & Clinical Pharmacology," page 270:  "Attacks are frequently precipitated by stress but often 
occur after rather than during the stressful episode."  My general theory of DHEA has produced subordinate 
hypotheses regarding the stress hormone, cortisol.  I think, in most individuals, that DHEA rebounds following 
cortisol release, so it may be that migraines, if caused by DHEA, are first started by the effects of 
stress-induced cortisol release.  This may be why your intake of DHEA, if that is what you meant above, is not 
causing migraines.  The stress (cortisol) may "set the stage" for increased effects of DHEA on cells.  I think 
it is very possible that your ergotamine intake merely blocks DHEA from its receptor.  Judging from some of 
the toxic effects of ergotamine , such as diarrhea, nausea, and vomitting, I suspect this may be the case.  
That is, my work suggests that these symptoms are also characteristic of viral infections.  DHEA increases 
upon viral infections, and I suggest these symptoms result from the increased DHEA.  So, the ergotamine may 
block the DHEA from causing the migraine, but later, perhaps as a rebound, the increased DHEA causes the 
"toxic" symptoms attributed to ergotamine.



More information about the Neur-sci mailing list